Case: A 69 year old male with a past medical history of hypertension and type 2 diabetes arrives via EMS for chest pain and weakness. EMS found patient with a heart rate of 30, systolic BP 100, awake and and alert. Vitals upon arrival to the ED are BP 92/41, HR 42, Temp 97.7F, RR 20, SpO2 98% on room air. On exam, he is conversant with bradycardia and clear lung sounds. EKG is shown below:
EKG interpretation: sinus bradycardia with left bundle branch block pattern, Sgarbossa criteria negative
Differential diagnosis: acute cardiac ischemia, hyperkalemia, medication overdose (beta blockers, calcium channel blockers, digoxin, clonidine)
- Transcutaneous pacer pads
- 1 mg atropine given with no response
- 500 mL IV fluid bolus improved SBP to 100
- Cardiology consult with concerns for acute ischemia given chest pain and new left bundle branch block with bradycardia
Case continued: 40 minutes after arrival, patient suffered a brady-asystolic cardiac arrest. ACLS was started immediately and 1 mg epinephrine and 1 g calcium gluconate were administered. ROSC was achieved with 3 minutes, and patient became awake and alert. Critical lab values resulted with a potassium of 7.7 and creatinine of 3.7 (unknown baseline). The patient was admitted to the ICU on vasopressors, maintained adequate urine output, and did not require emergent hemodialysis. He was discharged in good condition two days later.
Diagnosis: BRASH Syndrome – Bradycardia, Renal failure, AV nodal blocking agents (beta blockers in this case), Shock, and Hyperkalemia
- Check out this excellent summary of BRASH syndrome from the Journal of Emergency Medicine here.
- Hyperkalemia is a common cause of bradycardia.
- Unstable patients should be treated empirically with IV calcium while waiting for lab confirmation.
- A VBG with lytes may provide a faster laboratory confirmation, though the specimen may have unrecognized hemolysis.
- The combination of acute renal failure (sometimes from vomiting/diarrhea) in conjunction with AV nodal blocking agents may result in BRASH syndrome.
- Acute treatment is aimed as for management of hyperkalemia and emergency hemodialysis may be required if patient is anuric or unresponsive to treatment.
Farkas, Joshua et al. BRASH Syndrome: Bradycardia, Renal Failure, AV Blockade, Shock, and Hyperkalemia. Journal of Emergency Medicine 59 (2); 216-223.